Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

July 13, 2021Pulaski County, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 13, 2021, 4:33 PM EDT for Pulaski County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 4:33 PM EDT (20:33 UTC)
Expired
Jul 13, 2021, 5:15 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA

County Pulaski County, VA

The radar

The Roanoke radar (KFCX), 49 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WWUS81 KRNK 132033
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
433 PM EDT Tue Jul 13 2021

VAZ012-013-132115-
Pulaski-Wythe-
433 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT PULASKI AND EASTERN WYTHE 
COUNTIES...

At 431 PM EDT, a strong thunderstorm was located near Max Meadows, 
moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this 
storm. This storm will impact portions of Interstate 81 between mile 
markers 73 and 94.  Expect severely reduced visibility, heavy 
rainfall causing ponding pf water. gusty winds, small hail, and 
frequent cloud-to-ground lightning.

Locations impacted include...
Pulaski...
Dublin...
Max Meadows...
Claytor Dam...
Fort Chiswell...
Claytor Lake State Park...
and Draper.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3703 8109 3705 8103 3705 8098 3707 8091
      3711 8093 3712 8089 3719 8076 3721 8070
      3704 8054 3704 8055 3705 8056 3704 8056
      3690 8100
TIME...MOT...LOC 2031Z 239DEG 22KT 3702 8091 

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 13, 2:37 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jul 13, 2:37 PM EDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
237 PM EDT Tue Jul 13 2021

.SYNOPSIS...
A typical summertime weather pattern will persist the next
several days with scattered mainly afternoon and evening showers
and thunderstorms. Upper level ridging will eventually weaken
and allow a cold front to approach from the northwest over the
weekend, bringing more extensive rainfall. The airmass will
begin to cool off towards early next week.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 230 PM EDT Tuesday...

The upper level weather pattern is in flux with the Bermuda
ridge weakening over our eastern zones and the trough to our
west deamplifying. With the ridge somewhat flattened over the
area tomorrow, additional positive vorticity will drift south.
Today showers and thunderstorms are mainly confined to areas
along and west of the Blue Ridge, but will spread to include
more locations tomorrow with lesser subsidence around.

Soundings and current mesoanalysis indicate the possibility for
additional heavy rainfall leading to flash flooding as well as
damaging downburst winds with a few cells today. DCAPEs are
especially high, with more dry air throughout the atmospheric
column as opposed to yesterday. Deep moisture convergence is
oriented along the spine of the Blue Ridge, and any training
could wring out some high rainfall rates through this evening
before storms begin to dissipate.

Tomorrow convection may start earlier with a surface trough in
place and PVA overhead. Moisture increases south of the trough
and heavy rainfall will again be a concern, but over a wider
area...and especially over locations that have seen rain several
days in a row now. Cloud cover, weak lapse rates, and overall
weak forcing for ascent will limit the severe threats and result
in heavy rainers with a few lightning strikes at times.

Overnight lows will be in the 60s and 70s once again, with highs
in the 70s and 80s tomorrow.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 210 PM EDT Tuesday...

For Wednesday night, upper level troughing across the Mississippi
Valley will fill just as an upper level ridge over the Atlantic will
extend westward across the southeast and lower mid-Atlantic states.
Warmer temperatures aloft within the ridge will add greater
stability to the atmosphere, making for only widely scattered and
rather brief showers and thunderstorms during the evening.

Thursday will remain dry for most areas, with any showers or storms
that do develop with afternoon heating expected to be isolated to
widely scattered and disorganized.

By Friday morning, upper level ridging will begin to retreat to the
southeast as another broad trough and associated surface cold front
approach from the Midwest/Great Lakes region. Deeper moisture will
begin to pool along the central Appalachains ahead of this front,
increasing the coverage and intensity of afternoon showers and
storms. Believe coverage will mainly be over the mountains and of the
hit-and-miss variety, but with a greater potential for locally heavy
rain. Most of this activity will fizzle by midnight with the loss of
daytime heating, but won't rule out some activity persisting
into the early morning hours Saturday.

Temperatures will run a few degrees warmer than normal through the
period. Temperatures will range in the 80s across the mountains and
lower 90s east of the Blue Ridge. Overnight lows will generally be
in the 60s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 155 PM EDT Tuesday...

Confidence is increasing for widespread showers and thunderstorms
for the weekend as deep moisture pools ahead of a cold front sinking
southward from the Great Lakes region. Precipitable water values
across our area will rise into the 1.8 to 2.1 inch range, indicating
enough moisture to support pockets of heavy rainfall. Strong
afternoon heating will also support storms capable of producing
rainfall rates of 2 to 4 inches per hour, in addition to the
possibility of locally damaging winds.

The cold front is expected to make steady southward progress toward
the Ohio River Valley on Saturday, and move across our area Sunday,
albeit showing signs of slowing. Weather forecast models suggest
that the front will move south of our area by Monday, however will
have to stay vigilant for the possibility that the front will
instead stall across our area, maintaining a focus for continued
locally heavy rainfall heading into the next work week. Additional
considerations are discussed in the Hydrology section below. If the
front does track south of the area, an upper level trough will pivot
over the region Monday and Tuesday. Isolated showers are possible
both days during the late afternoon and early evening.

Near normal temperatures expected Saturday. On Sunday, areas behind
the front will have temperatures around 5F cooler than normal.
Cooler than normal temperatures continue into early next week.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 200 PM EDT Tuesday...

Conditions will primarily be VFR through the 24 hour valid TAF
period, but there will be periods of MVFR conditions in
TSRA/SHRA, mainly over the mountains through this evening.
Ridging weakens over the eastern half of the forecast area
Wednesday, and will result in more widely scattered TSRA that
start earlier in the day.

Wind flow is from the southwest and light. Slightly gusty winds
this afternoon will diminish after sunset to near calm. More
westerly winds are expected on Wednesday with similar speeds to
today.

Patchy IFR/LIFR fog/status will develop within the deeper
mountain valleys between 09-13Z Wednesday.

Confidence in forecast parameters is high.

Extended Aviation Discussion...

Daily Sub-VFR afternoon and evening showers and thunderstorms
look to continue for through Friday. TSRA that will again extend
into the piedmont of VA and NC by Wednesday as upper level
ridging weakens over the area. A frontal boundary will bring
more widespread heavier rainfall for the weekend.

&&

.HYDROLOGY...
As of 205 PM EDT Tuesday...

In addition to simply having the front moving slowly over our region
during the weekend as a focus for convection, there are a few more
factors that are contributing to the locally heavy rainfall concern.

(1)Precipitable water values for the area of the KRNK sounding
location are forecast to be between the SPC Sounding Climatology 90
percent moving average line and the Daily Max moving average line
for the 17th and 18th of July, attesting to how moisture laden the
atmosphere will be.

(2)NAEFS Standardized Anomalies for PW offer a solution that places
the area immediately near the suspected location of the cold front
to be plus one sigma, yet another hint towards above normal rainfall
for the weekend.

(3) Vector orientation of the 850mb-300mb bulk shear off the GFS
offers a front-parallel orientation that would support training of
showers and storms along the front. Training yields increased heavy
rain potential.

(4) Low level (850mb) moisture advection will be slightly on the
positive side.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...SH
HYDROLOGY...DS
Hazardous weather outlook, Jul 13, 2:35 PM EDT, 1 hour 58 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
235 PM EDT Tue Jul 13 2021

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-141845-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
235 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Isolated strong to severe storms are possible through this evening.
The main hazards are heavy rainfall leading to flash flooding and
damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Pockets of heavy rain this upcoming weekend could yield localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-141845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
235 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Pockets of heavy rain this upcoming weekend could yield localized
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 13, 3:46 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
346 PM EDT Tue Jul 13 2021

VAZ019-132015-
Alleghany-
346 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA AND THE CITY
OF COVINGTON...

At 346 PM EDT, a strong thunderstorm was located near Low Moor, or
near Covington, moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Covington...
Clifton Forge...
Iron Gate...
Low Moor...
Natural Well...
Longdale Furnace...
and Selma.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3795 7993 3789 7989 3788 7981 3788 7975
      3784 7969 3787 7966 3785 7963 3779 7977
      3780 7982 3772 7990 3770 7995 3786 8007
      3796 7998
TIME...MOT...LOC 1946Z 240DEG 15KT 3782 7993

RAB
Local storm report, Jul 13, 3:49 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
349 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     2 NNE BLACKSBURG        37.27N 80.40W
07/13/2021                   MONTGOMERY         VA   COUNTY OFFICIAL

            TREE DOWN NEAR INTERSECTION OF MT. TABOR AND
            BISHOP ROAD.

&&

WP
Local storm report, Jul 13, 3:53 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
353 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     TSTM WND DMG     1 SSE BLACKSBURG        37.22N 80.41W
07/13/2021                   MONTGOMERY         VA   COUNTY OFFICIAL

            TREE DOWN BLOCKING ROAD, NEAR INTERSECTION
            OF HOUSTON AND HARRELL STREET.

&&

WP
Special weather statement, Jul 13, 4:00 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
400 PM EDT Tue Jul 13 2021

VAZ023-132030-
Botetourt-
400 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOTETOURT COUNTY...

At 359 PM EDT, a strong thunderstorm was located over Lithia, or near
Buchanan, moving northeast at 15 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This will impact Interstate 81 between mile markers 150 and 165 with
very heavy rainfall, severely reduced visibility, small hail, wind
gusts, and cloud-to-ground lightning.

Locations impacted include...
Buchanan...
Fincastle...
Arcadia...
Springwood...
Lithia...
Nace...
and Blue Ridge.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3769 7969 3767 7967 3766 7968 3763 7962
      3752 7951 3749 7954 3750 7956 3747 7958
      3745 7961 3745 7963 3748 7965 3748 7968
      3742 7976 3740 7981 3738 7977 3736 7979
      3752 7991
TIME...MOT...LOC 1959Z 238DEG 15KT 3748 7978

RAB
Local storm report, Jul 13, 4:01 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     1 SE BLACKSBURG         37.22N 80.40W
07/13/2021                   MONTGOMERY         VA   COUNTY OFFICIAL

            BRANCH BLOWN DOWN, TAKING DOWN A POWER LINE
            ALONG GRISSOM LANE.

&&

WP
Special weather statement, Jul 13, 4:33 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
433 PM EDT Tue Jul 13 2021

VAZ012-013-132115-
Pulaski-Wythe-
433 PM EDT Tue Jul 13 2021

...A STRONG THUNDERSTORM WILL AFFECT PULASKI AND EASTERN WYTHE
COUNTIES...

At 431 PM EDT, a strong thunderstorm was located near Max Meadows,
moving northeast at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm. This storm will impact portions of Interstate 81 between mile
markers 73 and 94.  Expect severely reduced visibility, heavy
rainfall causing ponding pf water. gusty winds, small hail, and
frequent cloud-to-ground lightning.

Locations impacted include...
Pulaski...
Dublin...
Max Meadows...
Claytor Dam...
Fort Chiswell...
Claytor Lake State Park...
and Draper.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3703 8109 3705 8103 3705 8098 3707 8091
      3711 8093 3712 8089 3719 8076 3721 8070
      3704 8054 3704 8055 3705 8056 3704 8056
      3690 8100
TIME...MOT...LOC 2031Z 239DEG 22KT 3702 8091

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:09 PM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford36 min
Jul 13, 2:37 PM EDTSevere Thunderstorm WarningRNKMontgomery38 min
Jul 13, 3:14 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Montgomery, Roanoke46 min
Jul 13, 3:41 PM EDTSpecial Weather StatementRNKWythe34 min
Jul 13, 3:46 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington29 min
Jul 13, 4:00 PM EDTSpecial Weather StatementRNKBotetourt30 min
Jul 13, 4:04 PM EDTSevere Thunderstorm WarningRNKBotetourt41 min
Jul 13, 5:03 PM EDTSpecial Weather StatementRNKPulaski42 min
Jul 13, 5:21 PM EDTSpecial Weather StatementRNKWythe39 min
Jul 13, 6:00 PM EDTSpecial Weather StatementRNKAlleghany45 min
Jul 13, 6:36 PM EDTSpecial Weather StatementRNKBath39 min
Jul 13, 6:53 PM EDTSpecial Weather StatementRNKSmyth52 min
Jul 13, 7:40 PM EDTSpecial Weather StatementRNKWythe50 min
Jul 13, 6:21 PM EDTSpecial Weather StatementRNKGreenbrier39 min

Nearby

Special Weather Statements in Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.